Wisconsin, 2012Drought in Wisconsin, September 1 to 30, 2012
September 1 to 30, 2012 · NWS ARX · 10 events in 10 counties and zones
Persistent below normal precipitation allowed severe to extreme drought conditions to continue across western Wisconsin. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal, falling ground water levels and high to extreme fire dangers resulting in burning bans.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent below normal precipitation allowed severe to extreme drought conditions to continue across western Wisconsin. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal, falling ground water levels and high to extreme fire dangers resulting in burning bans. The entire state of Wisconsin remained in a state of emergency due to drought. Around the first of September, the USDA declared Adams and Crawford Counties federal disaster areas due to the drought. In early September, the USDA announced an extension for the emergency grazing deadline on Conservation Reserve Program acres to November 30th. In the middle of September, the USDA added Jackson, Juneau, La Crosse, Monroe and Vernon Counties to the list of counties declared a federal disaster area due to the drought and in the last part of the month, Clark County was added as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 31, 9:58 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 31, 9:58 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1058 PM CDT FRI AUG 31 2012
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
340 PM CDT FRI AUG 31 2012
MAIN FORECAST CONCERNS THIS PACKAGE...TEMPERATURES THROUGH THE
WEEKEND THEN RAIN CHANCES WITH A COLD FRONT LATER SUN NIGHT INTO
MON NIGHT.
DATA ANALYSIS AT 18Z HAD THE COLD FRONT IN FAR SOUTHERN WI TO
CENTRAL IA...MOVING VERY SLOWLY TO THE SOUTH. DRIER/COOLER AIR
CONTINUED TO SPREAD SOUTH ACROSS THE AREA BEHIND THE FRONT...WITH
DEW POINTS IN THE 50S ALONG/NORTH OF I-90 AND TEMPS IN THE 70S TO
LOWER 80S...AROUND 10F COOLER THAN THU. STILL RATHER SUMMERY ALONG/
SOUTH OF THE FRONT WITH DEW POINTS IN THE 60S AND TEMPS IN THE MID
80S-LOW 90S. OTHER THAN CIRRUS DEBRIS CLOUDS FROM ISAAC REMNANTS
SPREADING ACROSS PARTS OF IA AND NORTHERN IL...GENERALLY SUNNY
SKIES OVER THE UPPER MIDWEST AGAIN TODAY.
31.12Z MODELS LOOK TO HAVE INITIALIZED WELL...BUT FOR GFS SOME 5F-
10F TO HIGH WITH SFC DEW POINTS NEAR THE COLD FRONT ACROSS NORTHERN
IA INTO SOUTHERN WI. HOWEVER THIS LOOKS TO HAVE MINIMAL IMPACT ON
THE SHORT-TERM FCST THIS CYCLE...WITH SOLUTIONS RATHER SIMILAR FOR
TONIGHT INTO MON NIGHT. DPROG/DT OF 500MB HGTS AT 31.12Z SHOWED
MODEL RUNS OF 29.12Z AND 30.12Z VERIFIED REASONABLY WELL ACROSS NOAM
BUT MOST WERE A BIT WEAK AND SOUTHWEST WITH THE REMNANTS OF ISAAC
OVER OK/AR. STRONGER/SLOWER OF EARLIER RUNS WERE BETTER WITH THE
TROUGH/LOW OVER SOUTHERN BC. OVERALL BETTER RUN-TO-RUN CONSISTENCY
TO ECMWF. SOLUTIONS CONVERGING ON A TIGHTER COMPROMISE CONSENSUS
TONIGHT/SAT WITH BOTH THE LEFTOVERS OF ISAAC AND THE TROUGHING
MOVING ACROSS THE NORTHERN/CAN ROCKIES. TREND IS A LITTLE FASTER
WITH ISAAC TROUGH MOVING EAST INTO THE OH VALLEY SAT NIGHT/SUN.
COMPROMISE STILL FAVORED WITH THE TROUGH MOVING ACROSS INTO SOUTH-
CENTRAL CAN SAT NIGHT INTO MON NIGHT. BY MON NIGHT GEM APPEARS AS A
STRONG OUTLIER WITH THE NEXT TROUGH/ENERGY INTO THE UPPER MIDWEST.
NO MODEL WITH CLEARLY BETTER RUN-TO-RUN CONSISTENCY SAT THRU MON
NIGHT. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED GFS REMAINED 5F TO
10F TOO HIGH WITH SFC DEW POINTS AHEAD OF/ALONG THE COLD FRONT AND
WAS TOO WET WITH LIGHT PRECIP NEAR THE COLD FRONT. OTHERWISE MODELS
LOOKED QUITE GOOD AT 18Z. WITH THE TREND TOWARD A COMPROMISE
CONSENSUS...FAVORED THE MODEL CONSENSUS THIS CYCLE. SHORT TERM FCST
CONFIDENCE AVERAGE TO GOOD THIS CYCLE.
FOR THE SHORT TERM...WEATHER CONTINUES QUIET/DRY TONIGHT THRU SUN.
COLD FRONT WILL SLIP SOUTH OF THE AREA TONIGHT WITH THE DRIER/COOLER
AIRMASS CONTINUING TO SPREAD ACROSS THE AREA. RISING HGTS/INCREASING
SOUTHWEST FLOW AHEAD OF THE PAC NORTHWEST TROUGH HELP GIVE THE
REMNANTS OF ISAAC A KICK OFF TO THE EAST THRU THE WEEKEND. DEEPER
MOISTURE AND PRECIP SHIELD WITH THIS FEATURE CONTINUE TO TREND
SOUTH/EAST OF THE AREA WITH ONLY A COUPLE OF THE MORE NORTH/WEST
SOLUTIONS NOW CLIPPING THE SOUTH END OF GRANT COUNTY WITH -SHRA LATE
SAT NIGHT INTO SUN. WITH THE TREND THE LAST COUPLE CYCLES...LEFT
THESE PERIODS DRY. BIGGEST CONCERN WITH ISAAC REMNANTS IS THICKER
CIRRUS SHIELD OVER THE SOUTH END OF THE FCST AREA SAT...AND LOWERED
HIGH TEMPS A BIT THERE. DEPENDING ON HOW FAST THE SYSTEM EJECTS
EAST OF THE AREA SUN...MAY ALSO NEED TO LOWER HIGHS A BIT OVER THE
SOUTHEAST END ON SUN.
NEXT CONCERN IS THE COLD FRONT TO PUSH TOWARD THE AREA SUN NIGHT
THEN INTO/ACROSS THE AREA MON/MON NIGHT. FRONT GENERALLY WEAKENING
AS IT PUSHES ACROSS THE UPPER MIDWEST AS THE MAIN MID/UPPER LEVEL
DYNAMICS WITH THE SHORTWAVE EITHER WORKING TO FLATTEN THE RIDGING
ALOFT OR PASSING WELL NORTH OF THE FCST AREA. MODELS DO INCREASE
THE PW VALUES INTO THE 1.5 INCH RANGE AHEAD OF THE FRONT FOR LATE
SUN NIGHT/MON...WITH NAM ACTUALLY WETTER THAN GFS THIS TIME. LOWER
LEVEL THERMODYNAMIC FORCING ON THE WEAK SIDE BUT MODEL SOUNDINGS
INDICATE 1500-2500 J/KG OF SFC BASED CAPE AND MINIMAL CIN BY MID-DAY
ON MON. WITH THE FASTER MODEL CONSENSUS ADDED A BIT MORE SHRA/TSRA
CHANCE TO THE NORTHWEST END OF THE FCST AREA LATE SUN NIGHT. THEN
GIVEN THE INSTABILITY AND MINIMAL CIN WITH THE WEAKENING FRONT
MOVING IN...RAISED SHRA/TSRA CHANCES MON INTO THE 20-35 PERCENT
RANGE. MAY YET NEED A SMALL RAIN CHANCE MON EVENING BUT LEFT THIS
DRY FOR NOW. LATEST MODEL CONSENSUS BRINGS ANOTHER WEAK FEATURE
INTO THE AREA LATE MON NIGHT. WITH THE FIRST FRONT BARELY MAKING IT
THRU THE AREA MON...MOISTURE AHEAD OF IT REMAINS NEARBY AND WOULD
QUICKLY RETURN AHEAD OF THE NEXT FEATURE MON NIGHT. ADDED A SMALL
SHRA/TSRA CHANCE TO THE SOUTHWEST PORTIONS OF THE FCST AREA FOR
LATER MON NIGHT. IF LATEST TRENDS CONTINUE THIS WOULD NEED TO BE
EXPENDED TO MOST OR ALL OF THE FCST AREA.
FAVORING THE MODEL/ENSEMBLE CONSENSUS...GENERALLY USED A BLEND OF
THE NUMERICAL TEMP GUIDANCE FOR LOWS/HIGHS FOR TONIGHT THRU MON
NIGHT.
.LONG TERM...TUESDAY THROUGH THURSDAY
340 PM CDT FRI AUG 31 2012
31.00Z AND 31.12Z MEDIUM RANGE MODELS IN REASONABLY GOOD AGREEMENT
ON TUE WITH THE BROAD TROUGHING BECOMING ESTABLISHED OVER CAN.
THOUGH AS USUAL THERE ARE DETAIL DIFFERENCES WITH THE TIMING OF
TRACKABLE SHORTWAVE THRU THE NEARLY ZONAL FLOW NEAR THE US/CAN
BORDER. OVERALL TREND IS A BIT STRONGER WITH MORE TROUGHING OVER
ALB/SASKAT/MT/ DAKOTAS. CONSISTENCY IMPROVING FOR STRONGER SHORTWAVE
TROUGHING TO MOVE ACROSS THE DAKOTAS INTO THE UPPER MIDWEST
WED/THU...THEN BROAD...COOL LONGWAVE TROUGHING OVER MUCH OF THE
EASTERN CONUS BY FRI. BETWEEN MODEL CONSISTENCY IS IMPROVED IN THE
LONG-TERM BUT RUN-TO-RUN CONSISTENCY BEYOND TUE LESS THAN DESIRABLE
WHICH IS NOT UNEXPECTED GIVEN THE FAST QUASI-ZONAL FLOW PROGGED
ACROSS THE NORTHERN CONUS NEXT WEEK. LONG-TERM FCST CONFIDENCE GOOD
FOR THE PATTERN CHANGE AND COOLING NEXT WEEK BUT BELOW AVERAGE FOR
THE DAY-TO-DAY TROUGH/FRONTAL PASSAGES AND RAIN CHANCES. WITH THE
PATTERN TRANSITION...NEXT WEEK CONTINUES TO LOOK MORE ACTIVE. THE
NEXT STRONGER MID LEVEL TROUGH MOVES INTO THE NORTHERN PLAINS TUE...
WITH AT LEAST MDT DIVERGENCE ALOFT AHEAD OF IT SPREADING INTO THE
UPPER MIDWEST. WITH THE BETTER MODEL CONSISTENCY...SHRA/TSRA CHANCES
LOOK TO GO UP TUE. RAIN CHANCES CONTINUE TUE NIGHT/WED AS THE TROUGH
AXIS/ SFC FRONT AND STRONGER FORCING/LIFT MOVE ACROSS THE REGION. A
DRIER/ COOLER POST FRONTAL/POST TROUGH AIRMASS ALONG WITH WEAK HIGH
PRESSURE BUILD THU FOR A DRY DAY. PLENTY OF DETAIL DIFFERENCES BY
FRI BUT A SHRA/TSRA CHANCE SEEMS REASONABLE WITH THE APPROACH
OF ANOTHER STRONGER MID LEVEL TROUGH. MODEL CONSENSUS TEMPS ABOVE
NORMAL TUE TRENDING TO BELOW NORMAL BY THU/FRI LOOK GOOD.
&&
.AVIATION...THROUGH 06Z SUNDAY
1058 PM CDT FRI AUG 31 2012
WINDS HAVE GONE CALM AT KLSE WITH 01.01Z RAP BUFKIT SOUNDINGS
STILL SHOWING 30 KNOTS AT 015K FEET OVERNIGHT. THUS CONTINUED THE
MENTION OF LLWS AT KLSE. CIRRUS FROM THE REMNANTS OF ISAAC WILL
CONTINUE OVER THE TAF SITES THROUGH THE TAF PERIOD WITH VFR
CEILINGS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
340 PM CDT FRI AUG 31 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...RRS
LONG TERM....RRS
AVIATION...JLR
Hazardous weather outlook, Aug 31, 3:04 AM CST, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
404 AM CDT FRI AUG 31 2012
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
404 AM CDT FRI AUG 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY NIGHT THROUGH
THURSDAY. OVERALL...IT APPEARS THE CHANCES FOR SEVERE WEATHER WILL
BE LOW. HOWEVER...STRONGER STORMS MAY BE SEEN WEDNESDAY AS A COLD
FRONT PASSES THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SUNDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
DAS
Drought, Adams
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
Because of a persistent lack of precipitation, extreme drought conditions developed across the central portions of Adams County while severe drought conditions continued across the remainder of the county. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Wisconsin River, falling ground water levels and moderate to high fire dangers. The entire state of Wisconsin remained in a state of emergency due to the drought. Around the first of September, the USDA declared Adams County a federal disaster area due to the drought.
Drought, Clark
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Clark forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
Severe drought conditions continued across the southern sections of Clark County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Black River, falling ground water levels and high to extreme fire dangers resulting in burning bans. The entire state of Wisconsin remained in a state of emergency due to the drought. In late September, the USDA declared Clark County a federal disaster area due to the drought.
Drought, Crawford
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
Severe drought conditions continued across Crawford County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Wisconsin River, falling ground water levels and high to extreme fire dangers resulting in burning bans. Mandatory water restrictions continued in Prairie du Chien. The entire state of Wisconsin remained in a state of emergency due to the drought. Around the first of September, the USDA declared Crawford County a federal disaster area due to the drought.
Drought, Grant
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
Severe drought conditions continued across the northern half of Grant County because of a persistent lack of precipitation, while an extreme drought continued across the southern half of the county. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Wisconsin River, falling ground water levels and high to extreme fire dangers resulting in burning bans. The entire state of Wisconsin remained in a state of emergency due to the drought.
Drought, Jackson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
Because of a persistent lack of precipitation, extreme drought conditions developed across the eastern half of Jackson County while severe drought conditions continued across the remainder of the county. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Black River, falling ground water levels and moderate to high fire dangers. The entire state of Wisconsin remained in a state of emergency due to the drought. In mid September, the USDA declared Jackson County a federal disaster area due to the drought.
Drought, Juneau
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Juneau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
Because of a persistent lack of precipitation, extreme drought conditions developed across the northern half of Juneau County while severe drought conditions continued across the remainder of the county. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Wisconsin and Lemonweir Rivers, falling ground water levels and moderate to high fire dangers. The entire state of Wisconsin remained in state of emergency due to the drought. In mid September, the USDA declared Juneau County a federal disaster area due to the drought.
Drought, La Crosse
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- La Crosse forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
Severe drought conditions continued across La Crosse County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the La Crosse River and falling ground water levels. The entire state of Wisconsin remained in a state of emergency due to the drought. In mid September, the USDA declared La Crosse County a federal disaster area due to the drought.
Drought, Monroe
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
Because of a persistent lack of precipitation, extreme drought conditions developed across the northeast quarter of Monroe County while severe drought conditions continued across the remainder of the county. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the La Crosse River and falling ground water levels. The entire state of Wisconsin remained in a state of emergency due to the drought. In mid September, the USDA declared Monroe County a federal disaster area due to the drought.
Drought, Richland
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Richland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.376, -90.429 (the zone’s center; the record gives no point)
Severe drought conditions continued across Richland County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Wisconsin River, falling ground water levels and high to extreme fire dangers resulting in burning bans. The entire state of Wisconsin remained in a state of emergency due to the drought.
Drought, Vernon
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Vernon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.594, -90.834 (the zone’s center; the record gives no point)
Severe drought conditions continued across Vernon County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal, falling ground water levels and high to extreme fire dangers resulting in burning bans. The entire state of Wisconsin remained in a state of emergency due to the drought. In mid September, the USDA declared Vernon County a federal disaster area due to the drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Illinois, September 1 to 30, 2012$982 million · 35 events
- Tornadoes and Damaging Winds in Arkansas, September 1, 2012$5.0 million · EF2 · 4 events
- Flash Flooding and Flood in Arkansas, September 1 to 18, 2012$1.8 million · 61 kt wind · 66 events
- Wildfire in Nebraska, September 1 to 4, 20123 injured · $6.0 million · 1 event
- Drought in Texas, September 1 to 30, 2012$5.0 million · 24 events
- Flash Flooding and Hail in Utah, September 1 to 2, 2012$1.1 million · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in North Carolina, September 1, 2012$501,000 · 50 kt wind · 3 events
- Flash Flooding and Heavy Rain in Pennsylvania, September 1, 2012$125,000 · 5 events
- Drought in Iowa, September 1 to 30, 201251 events
- Tornado in Missouri, September 1, 2012$100,000 · EF0 · 1 event
- Drought in Oklahoma, September 1 to 30, 201248 events
- Drought in Arkansas, September 1 to 30, 201245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404208, 404209, 404210, 404213, 404214, 404215, 404217, 404218, 404220, 404222.